Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 3, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 2, 2022, 1:24 AM CST for Forrest County, Jones County, Lamar County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2022, 1:24 AM CST (07:24 UTC)
- Expired
- Jan 2, 2022, 1:51 AM CST
- In force
- 27 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Forrest County, MS, Jones County, MS, Lamar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 121 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 7.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 5.8
The text
As transmitted.
908
WUUS54 KJAN 020724
SVRJAN
MSC035-067-073-020815-
/O.NEW.KJAN.SV.W.0003.220102T0724Z-220102T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
124 AM CST Sun Jan 2 2022
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northern Forrest County in southeastern Mississippi...
Northeastern Lamar County in southeastern Mississippi...
Southern Jones County in southeastern Mississippi...
* Until 215 AM CST.
* At 123 AM CST, a severe thunderstorm was located over West
Hattiesburg, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Oak Grove around 130 AM CST.
Petal and Eastabuchie around 135 AM CST.
Sunrise around 140 AM CST.
Macedonia around 145 AM CST.
Ovett around 200 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3121 8949 3143 8944 3143 8940 3145 8940
3157 8894 3143 8894 3143 8914 3127 8915
TIME...MOT...LOC 0723Z 253DEG 34KT 3133 8939
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EC1 follow-up statement
025
WWUS54 KJAN 020751
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
151 AM CST Sun Jan 2 2022
MSC035-067-073-020801-
/O.CAN.KJAN.SV.W.0003.000000T0000Z-220102T0815Z/
Forrest MS-Lamar MS-Jones MS-
151 AM CST Sun Jan 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FORREST...
NORTHEASTERN LAMAR AND SOUTHERN JONES COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3121 8949 3143 8944 3143 8940 3145 8940
3157 8894 3143 8894 3143 8914 3127 8915
TIME...MOT...LOC 0749Z 253DEG 34KT 3141 8909
$$
ECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 12:54 AM CST, 30 minutes earlier.
Area forecast discussion, Jan 2, 12:54 AM CST, 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1254 AM CST Sun Jan 2 2022 .UPDATE... Updated for 06Z aviation discussion && .AVIATION... 06Z TAF discussion: Strong cold front is moving through, bringing lowered MVFR flight cats, decreasing to IFR late tonight. Light pcpn will develop in the cold advection regime Sun aftn & some light snow &/or light snow showers could mix in for at least the GLH-GWO-GTR corridor, & potentially to the JAN-HKS-MEI corridor by late aftn. Timing for changeover looks to be 02/18-21Z at GLH/GWO while 02/21-23Z at GTR-JAN-HKS to MEI corridor. Some of this could linger just after 03/00-01Z. Any lowered flight cats should improve to MVFR by early evening, around or just after 03/00Z. In the wake of the cold front, NW gradient winds could be quite gusty up to 25-30mph at times & decreasing into the evening hours, but remaining N into Mon. /DC/ && .DISCUSSION... Convective coverage and intensity is dwindling this evening and expect the severe weather threat to end soon for the forecast area. Otherwise, the forecast for the arrival of winter tomorrow is still on track, and the weather change will feel pretty extreme given how warm it has been. We're also continuing to monitor the risk for some wintry precipitation tomorrow afternoon, particularly over northwest to northern portions of the area. As of now, this appears it will be light and should have little if any impact. /EC/ Prior discussion below: Tonight through tomorrow... Near term forecast split into a few main concerns. The storm system approaching potentially bringing two rounds of weather...the first the discrete warm sector afternoon/early evening convection... and the pressure gradient winds. The second being the tail end of a line of convection that moves into the region with the frontal boundary later this evening. The timing/mode/intensity is still a bit of a question mark, even at midday, as different parameters pull in different directions. However, if the strong mid level cap holds with the stronger large scale ascent still out to the west...the coverage for severe weather will be more limited. Tonight, the main upper level trough and surface front drag a line of showers/thunderstorms through the region. Storms/the main line of precip associated with this system will move into JANs forecast area late this afternoon/this evening. All of the shower activity through today may further limit the llvl lapse rates available for those storms. All this being said, the winds aloft are in excess of 50-70kts, with modest veering at the surface. The best chances for severe weather remain to the north in proximity to the developing low. Overnight, much colder temperatures filter in, with Sunday's highs likely reached early in the morning...becoming colder all day. Some of the models have been intermittently been introducing some wrap around moisture on that low. If that were to happen, we may see some flurries across the north...though the time frame is brief as to when there is enough moisture in the column to support crystals forming in the first place. However, this low is not traditional in that the upper trough is displaced well to the west...its positively tilted... and more of a narrow trough though this region than a classic mature cyclonic low. Historically, the models had been wrapping it up just east of MS...so the wrap around moisture made sense. With this run, that detail morphed a little. So, not a high confidence chance at the flurries on this cycle... but enough potential in BUFkit/forecast soundings to leave the mention in the grids for the northern counties. Tomorrow night through Friday... Sunday night through Wednesday: Any lingering precip is expected to depart the area by shortly after sunset Sunday with the passage of the mid/upper trough. Decreasing wind and clearing skies will make for a rather cold morning Monday, with lows in 20s over most of the area. After another night of freezing conditions Monday night/Tuesday morning, daytime temps on Tuesday and Wednesday will rebound closer to seasonal normals. Late Wednesday through next Saturday: Another system will take shape during the middle of next week as a new upper trough carves out over the middle of the CONUS and a front develops near or just northwest of the area. Scattered showers will be possible Wednesday night into Thursday as this front comes through. Given the short return flow window ahead of this system, instability is expected to be too limited for thunderstorms. Another rather cold airmass will follow this front, with low temperatures back down into the 20s by Friday morning...and even some teens couldn't be ruled out in the typical cooler pockets farther north. Heading into next weekend, the weather pattern looks to become more progressive, with a warm front returning northward and a chance for a few rain showers again by next Saturday. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 46 60 27 47 / 48 5 0 0 Meridian 56 65 28 48 / 58 20 0 0 Vicksburg 42 55 27 47 / 35 1 0 0 Hattiesburg 61 67 29 50 / 58 9 0 0 Natchez 44 57 27 48 / 31 1 0 0 Greenville 38 47 27 43 / 37 2 0 0 Greenwood 41 50 26 45 / 48 6 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DC
Hazardous weather outlook, Jan 1, 1:39 PM CST, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 139 PM CST Sat Jan 1 2022 ARZ074-075-LAZ007>009-015-016-023-025-MSZ034>038-040>044-047>050- 053-054-021945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Tensas-Washington-Humphreys-Holmes-Attala- Winston-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds- Rankin-Scott-Claiborne-Copiah- 139 PM CST Sat Jan 1 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, and southwest Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...This afternoon through late evening NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Mid-morning today through early this evening This afternoon through late evening, severe storms capable of damaging wind gusts up to 60mph, hail quarter to golf ball size, and tornadoes are possible. Timing will mainly be from early Saturday afternoon through just before midnight Sunday. (https://www.weather.gov/images/jan/graphicast/1.png) Today, sustained winds up to 25 mph with wind gusts up to 40 to 45 mph are expected mid-morning Saturday through late Saturday afternoon. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight. MSZ018-019-025>033-021945- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha- 139 PM CST Sat Jan 1 2022 This hazardous weather outlook is for portions of central Mississippi, and north central Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...This afternoon through late evening NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Mid-morning today through early this evening This afternoon through late evening, severe storms capable of damaging wind gusts up to 70mph, large hail of quarter to golf ball size, and tornadoes are possible. Timing will mainly be from early Saturday afternoon through just before midnight Sunday. (https://www.weather.gov/images/jan/graphicast/1.png) Mid-morning today through early this evening, sustained winds up to 25 mph with wind gusts up to 40 to 45 mph are expected mid- morning Saturday through late Saturday afternoon. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight. MSZ039-045-046-051-052-055>058-021945- Noxubee-Neshoba-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper- Clarke- 139 PM CST Sat Jan 1 2022 This hazardous weather outlook is for portions of central Mississippi, and east central Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...This afternoon through late evening NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Mid-morning today through early this evening This afternoon through late evening, severe storms capable of damaging wind gusts up to 60mph, hail quarter to golf ball size, and tornadoes are possible. Timing will mainly be from early Saturday afternoon through just before midnight Sunday. (https://www.weather.gov/images/jan/graphicast/1.png) Mid-morning today through early this evening, sustained winds up to 20-25 mph with wind gusts up to 35 mph are expected mid-morning Saturday through late Saturday afternoon. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight. LAZ024-026-MSZ059-060-021945- Catahoula-Concordia-Jefferson-Adams- 139 PM CST Sat Jan 1 2022 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon through late evening NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Mid-morning today through early this evening This afternoon through late evening, isolated severe storms capable of damaging wind gusts and hail up to quarter size Mid- morning today through early this evening are possible. Tornadoes cannot be ruled out. Timing will mainly be from early Saturday afternoon through just before midnight Sunday. (https://www.weather.gov/images/jan/graphicast/1.png) Mid-morning today through early this evening, sustained winds up to 25 mph with wind gusts up to 40 to 45 mph are expected mid- morning Saturday through late Saturday afternoon. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight. MSZ061>066-072>074-021945- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 139 PM CST Sat Jan 1 2022 This hazardous weather outlook is for portions of and south central Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon through late evening NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Mid-morning today through early this evening This afternoon through late evening, isolated severe storms capable of damaging wind gusts and hail up to quarter size are possible. Tornadoes cannot be ruled out. Timing will mainly be from early Saturday afternoon through just before midnight Sunday. (https://www.weather.gov/images/jan/graphicast/1.png) Mid-morning today through early this evening, sustained winds up to 20-25 mph with wind gusts up to 35 mph are expected mid-morning Saturday through late Saturday afternoon. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of today through tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *NON-THUNDERSTORM WINDS* Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph or greater. Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph. Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph. Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jan 1, 9:17 PM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
917 PM CST Sat Jan 1 2022
MSZ026-029-020330-
Grenada MS-Webster MS-
917 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of eastern Grenada and
northwestern Webster Counties through 930 PM CST...
At 917 PM CST, Doppler radar was tracking a strong thunderstorm over
Sabougla, or 16 miles east of Grenada, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of eastern Grenada and
northwestern Webster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for north central
Mississippi.
&&
LAT...LON 3372 8951 3372 8939 3366 8950 3368 8951
3368 8955 3381 8967 3387 8959 3387 8951
TIME...MOT...LOC 0317Z 230DEG 49KT 3376 8953
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JNEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 9:17 PM CST | Special Weather Statement | JAN | Grenada | 13 min |
| Jan 2, 10:58 AM CST | Winter Weather Advisory | JAN | Attala, Carroll, Choctaw, Clay, Grenada, Lowndes and 5 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.